Pennsylvania, 2003

Flash Flooding in Pennsylvania, February 23, 2003

February 23, 2003 · NWS PBZ · 4 events in 3 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 22, 8:35 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 8:35 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT FEB 22 2003

OBS...MSAS...RUC...PRES TEND INDC LOW SW PKB WL TRACK SOUTH OF PIT
THRU 6 UTC. WITH THIS TRACK CD AIR SHD MOVE ACROSS CWA A LITTLE
FASTER THAN FCST...SO WL ADJ ZFP TO REFLECT FASTER CHANGEOVER TO
SNW...LWR SOME TEMPS A BIT.

18 UTC ETA CONTS TREND OF 9 MB PRES RISES PER 3 HRS BEHIND FNT SO
WIND WARNING SEEMS JUSTIFIED AND WL LET STAND AS IS.

.PBZ...
MD...FLOOD WATCH TONIGHT MDZ001
     HIGH WIND WARNING LATE TONIGHT AND SUN MDZ001

OH...FLOOD WATCH TONIGHT OHZ039>041-048>050-057>059-068>069
     HIGH WIND WARNING LATE TONIGHT AND SUN
     OHZ039>041-048>050-057>059-068>069

PA...FLOOD WATCH
TONIGHT
PAZ007>009-013>016-020>023-029>032
     HIGH WIND WARNING LATE TONIGHT AND SUN
     PAZ007>009-013>016-020>023-029>032

WV...FLOOD WATCH
TONIGHT
WVZ001>004-012-021>023-041
     HIGH WIND WARNING LATE TONIGHT AND SUN
WVZ001>004-012-021>023-041.
Hazardous weather outlook, Feb 22, 5:05 AM EST, 20 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES
TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY.
WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...

HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND
DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED
FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY
OF WEATHER PROBLEMS.

In the hours before

Local storm report, Feb 23, 1:40 AM EST, 0 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          (LAW ENFORCEMENT)

0120 AM    MCMECHEN                  WV   FLOODING
02/23/03   MARSHALL                       JIMS RUN FLOODED. (LAW
                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLOODING
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. (SPOTTER)

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
February 23, 1:40 AM EST to 4:00 AM EST
Where
Fayette County, 2 mi E of Uniontown
Reported by
STORM CHASER
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Victoria Lane flooded in Hopwood.

Flash Flood, Greene

When
February 23, 3:45 AM EST to 4:45 AM EST
Where
Greene County, Nineveh
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Brown Creek flooded onto Rte 18.

Flash Flood, Washington

When
February 23, 4:10 AM EST to 6:00 AM EST
Where
Washington County, California
Reported by
LAW ENFORCEMENT
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Pike Run Creek flooded State Rte 2030.

Flash Flood, Greene

When
February 23, 1:30 PM EST to 2:30 PM EST
Where
Greene County, Clarksville
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Ice jams flooded roads and low lying areas between Dunkirk and Davistown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342648, 5342649, 5342650, 5342651.